Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 6, NWS Rapid City, SD

May 20, 2021Haakon County, Pennington County, Ziebach County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at May 20, 2021, 11:41 PM MDT for Haakon County, Pennington County, Ziebach County, South Dakota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2021, 11:41 PM MDT (05:41 UTC)
Expired
May 21, 2021, 12:30 AM MDT
In force
49 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Haakon County, SD, Pennington County, SD, Ziebach County, SD

The radar

The Rapid City radar (KUDX), 88 km from the middle of the area, began a volume at 05:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 5.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2021-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 296 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2021-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
296 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
2384 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

538 
WUUS53 KUNR 210541
SVRUNR
SDC055-103-137-210630-
/O.NEW.KUNR.SV.W.0006.210521T0541Z-210521T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
1141 PM MDT Thu May 20 2021

The National Weather Service in Rapid City has issued a

* Severe Thunderstorm Warning for...
  Western Haakon County in west central South Dakota...
  Southern Ziebach County in west central South Dakota...
  East central Pennington County in west central South Dakota...

* Until 1230 AM MDT.

* At 1141 PM MDT, a severe thunderstorm was located 6 miles north of
  Grindstone, or 20 miles northwest of Philip, moving north at 40
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Bridger and Takini.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4410 10183 4417 10204 4443 10200 4468 10200
      4470 10127 4427 10149 4416 10167
TIME...MOT...LOC 0541Z 198DEG 36KT 4423 10199 

HAIL...1.00IN
WIND...60MPH
 
$$

Sherburn
2 follow-up statements
993 
WWUS53 KUNR 210559
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
1159 PM MDT Thu May 20 2021

SDC103-210609-
/O.CAN.KUNR.SV.W.0006.000000T0000Z-210521T0630Z/
Pennington SD-
1159 PM MDT Thu May 20 2021

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PENNINGTON COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4411 10179 4425 10184 4434 10200 4468 10200
      4470 10127 4427 10149 4416 10167
TIME...MOT...LOC 0559Z 208DEG 24KT 4427 10178 

$$

SDC055-137-210630-
/O.CON.KUNR.SV.W.0006.000000T0000Z-210521T0630Z/
Haakon SD-Ziebach SD-
1159 PM MDT Thu May 20 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM MDT
FOR WESTERN HAAKON AND SOUTHERN ZIEBACH COUNTIES...

At 1159 PM MDT, a severe thunderstorm was located 4 miles north of
Grindstone Butte, or 16 miles north of Philip, moving northeast at 25
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Cherry Creek, Milesville, Bridger, Billsburg, Takini and Grindstone
Butte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4411 10179 4425 10184 4434 10200 4468 10200
      4470 10127 4427 10149 4416 10167
TIME...MOT...LOC 0559Z 208DEG 24KT 4427 10178 

HAIL...1.00IN
WIND...60MPH
 
$$

Sherburn
729 
WWUS53 KUNR 210620
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
1220 AM MDT Fri May 21 2021

SDC055-137-210630-
/O.CON.KUNR.SV.W.0006.000000T0000Z-210521T0630Z/
Haakon SD-Ziebach SD-
1220 AM MDT Fri May 21 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM MDT
FOR CENTRAL HAAKON AND SOUTHERN ZIEBACH COUNTIES...

At 1220 AM MDT, severe thunderstorms were located along a line
extending from 5 miles east of Bridger to 9 miles northwest of
Ottumwa, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Cherry Creek, Milesville, Billsburg, Bridger and Takini. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4427 10155 4445 10177 4456 10194 4468 10196
      4470 10127 4427 10149
TIME...MOT...LOC 0620Z 257DEG 30KT 4453 10181 4432 10149 

HAIL...1.00IN
WIND...60MPH
 
$$

Sherburn

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 10:57 PM MDT, 44 minutes earlier.

Area forecast discussion, May 20, 10:57 PM MDT, 44 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1057 PM MDT Thu May 20 2021

.DISCUSSION...(This Evening Through Thursday)
Issued at 223 PM MDT Thu May 20 2021

Upper analysis this aftn shows southwesterly flow aloft over the
forecast area ahead of an upper low over the western CONUS. Latest
surface analysis shows low pressure centered over SW WY/NE UT
with a trough/front extending northeastward into SE MT, resulting
in breezy to windy southeasterly low level flow across the
forecast area. Current dewpoints are mainly in the 40s across
northeastern Wyoming and in the 50s over western SD.

MLCAPE is currently around 1000J/KG with 0-6KM bulk shear ranging
from 30-45kt to the southwest of our northeastern Wyoming zones.
An upper shortwave, combined with diurnal heating and steepening
lapse rates, has helped to develop scattered thunderstorms over
the higher terrain of eastern Wyoming. Storms will continue to
move northeastward into the forecast area this afternoon and
evening. A few strong to severe storms are possible, with large
hail and damaging wind gusts.

The frontal boundary will move southeastward as a cold front
tonight. Behind the front, low stratus and possibly some drizzle,
will develop over northeastern Wyoming and parts of far western
South Dakota with the stratus expected to linger at least through
the morning.

On Friday, the cold front will stall somewhere east of the Black
Hills. Southwesterly flow aloft will continue to strengthen with
embedded waves. 1000-2000J/KG MLCAPE will develop along and to the
east of the cold front by afternoon. Relatively strong MLCIN will
be an issue, but suspect forcing along cold front will be
sufficient for surface based convection, some of which could be
strong/severe. However, notable uncertainty exists given forecast
soundings and potential for an extended period/area of stratus.

On Saturday and Sunday, deep southwesterly flow will continue as
moisture deepens. The upper low will eject into MT late Sunday.
This will promote rather high pops for the weekend with diurnally
driven convection. Temperatures will be near/slightly cooler than
average.

Next week looks drier, but storm track along US/Canadian border will
support periodic frontal passages and chances for showers and
thunderstorms.

&&

.AVIATION...(For the 06Z TAFS Through 06Z Friday Night)
Issued At 1053 PM MDT Thu May 20 2021

Showers and thunderstorms will continue across portions of
western SD with isolated areas of MVFR/IFR in heavier showers.

Following the showers and thunderstorms, a cold front is pushing
through the area tonight. Behind the front, conditions continue to
deteriorate toward IFR as low stratus develops. These low stratus
will persist through Friday morning across northeastern WY and
far western SD. LIFR conditions will be found across higher
elevations late tonight into Friday morning.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...10
AVIATION...Eagan
Hazardous weather outlook, May 20, 5:25 AM MDT, 18 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
525 AM MDT Thu May 20 2021

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-211300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
525 AM MDT Thu May 20 2021 /625 AM CDT Thu May 20 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are expected this afternoon
and evening, potentially lingering into tonight. Some of these
storms could be severe, with damaging winds and large hail the
primary threats. Highest coverage of thunderstorms and potential
for severe storms will be over northeastern Wyoming and far
western South Dakota, including the Black Hills.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Shower and thunderstorm chances will continue across the area
through the weekend. Isolated strong to severe storms will also be
possible, particularly on Friday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, May 20, 9:01 PM MDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
901 PM MDT THU MAY 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     TSTM WND GST     1 N BUFFALO             45.60N 103.55W
05/20/2021  M64 MPH          HARDING            SD   ASOS

&&

MLS
Local storm report, May 20, 9:35 PM MDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
935 PM MDT THU MAY 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND GST     3 WSW FAIRBURN          43.68N 103.26W
05/20/2021  M51 MPH          CUSTER             SD   MESONET

0921 PM     TSTM WND GST     3 W UNION CENTER        44.56N 102.72W
05/20/2021  M50 MPH          MEADE              SD   MESONET

&&

MLS
Local storm report, May 20, 10:32 PM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1032 PM MDT THU MAY 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 PM     HAIL             1 S NEW UNDERWOOD       44.09N 102.83W
05/20/2021  E1.00 INCH       PENNINGTON         SD   PUBLIC

            NICKEL TO QUARTER HAIL

&&

MLS
Special weather statement, May 20, 10:34 PM MDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1034 PM MDT Thu May 20 2021

SDZ031-073-210515-
Pennington Co Plains SD-Southern Meade Co Plains SD-
1034 PM MDT Thu May 20 2021

...STRONG THUNDERSTORMS OVER SOUTH CENTRAL MEADE AND CENTRAL
PENNINGTON COUNTIES...

At 1033 PM MDT, Doppler radar was tracking an area of strong
thunderstorms 3 miles south of Curlew Lake, or 25 miles east of
Rapid City, moving north at 35 mph. Nickel to quarter sized hail was
recently reported south of New Underwood.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
New Underwood, Hereford, Viewfield and Curlew Lake.

This includes Interstate 90 in South Dakota between Mile Markers 78
and 90.

LAT...LON 4409 10259 4410 10284 4453 10291 4457 10246
TIME...MOT...LOC 0433Z 185DEG 29KT 4419 10276

Sherburn
Special weather statement, May 20, 10:38 PM MDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1038 PM MDT Thu May 20 2021

SDZ030-031-073-210515-
Custer Co Plains SD-Pennington Co Plains SD-
Southern Meade Co Plains SD-
1038 PM MDT Thu May 20 2021

...STRONG THUNDERSTORMS OVER SOUTH CENTRAL MEADE...NORTHEASTERN
CUSTER AND SOUTHEASTERN PENNINGTON COUNTIES...

At 1037 PM MDT, Doppler radar was tracking an area of strong
thunderstorms 3 miles west of Scenic, or 36 miles southeast of Rapid
City, moving north at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Wasta, Scenic, Owanka, Wicksville and northern Badlands National
Park.

This includes Interstate 90 in South Dakota between Mile Markers 84
and 104.

LAT...LON 4370 10244 4372 10276 4415 10273 4416 10231
TIME...MOT...LOC 0437Z 185DEG 33KT 4380 10262

Sherburn
Local storm report, May 20, 11:31 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1131 PM MDT THU MAY 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND GST     8 S WALL                43.88N 102.24W
05/20/2021  M57 MPH          PENNINGTON         SD   MESONET

&&

MLS

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 6:23 PM MDTSpecial Weather StatementUNRCuster52 min
May 20, 7:07 PM MDTSpecial Weather StatementUNRCuster38 min
May 20, 7:43 PM MDTSpecial Weather StatementUNRPennington47 min
May 20, 8:21 PM MDTSpecial Weather StatementUNRFall River39 min
May 20, 8:24 PM MDTSpecial Weather StatementUNRButte51 min
May 20, 10:34 PM MDTSpecial Weather StatementUNRMeade41 min
May 20, 10:38 PM MDTSpecial Weather StatementUNRPennington37 min
May 20, 10:58 PM MDTSevere Thunderstorm WarningUNRHaakon, Meade, Pennington47 min
May 20, 11:52 PM MDTSpecial Weather StatementUNRFall River38 min
May 21, 12:27 AM MDTSevere Thunderstorm WarningUNRHaakon, Ziebach41 min
May 21, 12:32 AM MDTSpecial Weather StatementUNRFall River43 min
May 21, 2:06 AM MDTSpecial Weather StatementUNRCuster39 min
May 21, 2:48 AM MDTSpecial Weather StatementUNRCuster42 min
May 21, 3:24 AM MDTSpecial Weather StatementUNRPennington66 min
May 21, 3:52 AM MDTSpecial Weather StatementUNRTripp38 min
May 21, 5:44 PM MDTSevere Thunderstorm WarningUNROglala Lakota27 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.